Mood changes during isotretinoin treatment for acne vulgaris ‘may be multifactorial’



Source/disclosure information


Disclosure: The authors declare no disclosure of relevant financial information.


Your request could not be processed. Please try again later. If this issue persists, please contact us at customerservice@slackinc.com.

Important points:

  • 10.5% of patients treated with isotretinoin experienced mood changes.
  • Eighty-eight percent of patients experienced improvement in symptoms, regardless of treatment management.

Studies have shown that while some adolescents treated with isotretinoin for moderate-to-severe acne vulgaris reported changes in mood, the majority experienced improvement in symptoms and experienced treatment. completed.

It has long been confirmed that isotretinoin, an effective treatment option for moderate to severe acne vulgaris, may be associated with psychiatric disorders. Although this association is not thought to be specifically causal to suicide or depression, subtle mood changes and idiosyncratic mood symptoms continue to be reported in this treatment population.



Acne 5
Although some adolescents treated with isotretinoin for moderate to severe acne vulgaris reported mood changes, the majority experienced improvement in symptoms and completed treatment. Image: Adobe Stock.

As a result, researchers Dr. Adena E. Rosenblatt, PhD, Professor of Dermatology, University of Chicago Medical School, Michelle Belgians, BA, PhD from the University of Chicago Pritzker College of Medicine, and Dr. Kelsey Gladwall, Researchers at the Transition Year Program at Ascension Resurrection Medical Center conducted a retrospective chart review to assess correlations between medications and subtle mood changes. The study included 247 patients aged 10-25 years who were being treated with isotretinoin for acne vulgaris.

Adena E. Rosenblatt

“Most of the mood changes observed in adolescent patients during isotretinoin treatment were short-lived and improved to baseline regardless of treatment management,” the authors told Healio in a statement. “This suggests that these mood changes may be multifactorial.”

According to this study, 10.5% (n = 26) of patients treated with isotretinoin experienced depressive symptoms (29.7%), anxiety (24.3%), aggression (10.8%), and emotional lability (10.8%). It was shown that they experienced mood changes such as The most prevalent one.

Kelsey Gladwall

Those who experienced and did not experience these symptoms tended to be younger (16.6 years ± 2.8 vs. 18.5 years ± 3.1; P. = .004) and were more likely to have a pre-existing mood disorder (38.5% vs 14.5%; P. = .002).

When these symptoms began, 10 of the 26 patients decided to continue on their original dose, while 8 patients chose to cut the dose in half. Another eight patients completely discontinued isotretinoin.

Michel Verghese

Nevertheless, 88% of patients experienced baseline improvement in mood symptoms, regardless of treatment management. The same number of patients were able to complete the course of treatment without repeated changes in mood symptoms.

Although a causal link between isotretinoin and suicide or depression has not yet been found, the authors encourage dermatologists to continue to use judgment when prescribing the drug.

“Our findings suggest that it is important for clinicians to screen for pre-existing mood disorders in acne patients taking isotretinoin and to regularly observe broad mood changes in patients at monthly visits. suggests there is,” the authors told Healio.



Source link

Leave a Reply

Your email address will not be published. Required fields are marked *